Washington, 2015

Wildfire in Washington, June 28 to 29, 2015

June 28 to 29, 2015 · NWS OTX · 1 event in 1 county or zone

The Sleepy Hollow Fire ignited at 230 PM near Wenatchee, WA Sunday Evening June 28, 2015. This urban interface fire expanded to 3000 acres and destroyed 28 structures (homes and business buildings).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Sleepy Hollow Fire ignited at 230 PM near Wenatchee, WA Sunday Evening June 28, 2015. This urban interface fire expanded to 3000 acres and destroyed 28 structures (homes and business buildings).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 28, 1:33 PM PST, 57 minutes earlier.

Area forecast discussion, Jun 28, 1:33 PM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
233 PM PDT SUN JUN 28 2015

.SYNOPSIS...
Triple digit temperatures are expected across parts of the Inland
Northwest again Monday. Scattered thunderstorms are expected over
the Cascades overnight, then spreading east Monday. Dry lightning
and the hot weather have the potential to raise wildfire concerns.
Tuesday and beyond will be mainly dry but continued very warm.

&&

.DISCUSSION...

...No changes to the current watches, warnings and advsys...

Widespread record breaking heat in progress attm with a few spots
possibly breaking records for the hottest June since records have
been taken.

We're watching closely the potential for strong thunderstorm
outflow winds first developing over the southern Columbia Basin,
then possibly spreading north toward Spokane late evening. There
is much uncertainty on this however, but we did increase wind
gusts across the Columbia Basin, Palouse, and Spokane. Worst case
scenario would be dry Ltg for these areas this evening in combo
with the gusty winds. No fire wx warning or watch is in effect
because of the uncertainty, but this will be our number one
priority to monitor the thunder now over Cntrl and NE Oregon that
would be the source for the gusty winds and Ltg.

A well- defined short- wave trough will approach the region
tonight and likely be the main player as far as thunder areal
coverage and intensity. Though the aforementioned wave won't
arrive until tonight, we believe sfc- based convection in the form
of isolated dry thunder will begin this afternoon. The real show
will begin tonight as a pronounced plume of potential/convective
instability ahead of the wave moves in. The synoptic- scale
forcing with the wave appears to be a sufficient enough catalyst
to release this instability, with a dry sub- cloud layer not
allowing for heavy amnts of pcpn. This will increase the dry
lightning threat. Of note, however, is that we still have recent
burn scars that can produce debris flows/flash flooding with not a
lot of rain. Once fropa occurs late tonight, gusty winds in and
near the Cascades are expected Monday. The Wenatchee region should
experience the most gusty winds, but by afternoon these vertically
unidirectional SW dry slot winds will spread east across the rest
of Ern Wa and produce some blowing dust (and possible smoke from
fires) for much of the Ern Wa outside of the Nrn Mtn zones. Based
on the SBCAPE/deep layer shear combo for Mon, organized fast-
moving potentially severe thunder is a threat mainly near the BC
border and the Idaho Panhandle/Camas Prairie area. Damaging wind
is the main threat. bz

Tuesday through Sunday: A weather disturbance will move through
southern Canada Tuesday and bring an increased chance of
thunderstorms. Models suggest the best energy and instability will
remain north of the border. Have confined the thunder threat to
the mountains closer to the border in the afternoon and early
evening. After that the ridge bumps back up over the Pacific
Northwest. The GFS shows some energy moving up from the south by
Friday. Meanwhile the ECMWF shows no such thing. So, for now just
expect an increase perhaps in mid and high level clouds by Friday
across southeast WA and central ID. Models are having difficulty
timing a possible trough moving across southern Canada by next
Sat/Sun. GFS has it clipping north ID by early Sunday
morning...meanwhile the EC has it clear over the plains by that
time. Both models are very dry over the weekend, so maybe some
high level clouds once again, but at this point in time the
forecast will remain dry. Models do agree that the ridge will
flatten, so temps should lower a bit.

Temperatures...It is still going to be HOT! Just not quite as bad
as this weekend. Daytime temps will be about 10 to 20 degrees
above average. Low temps will be about 3-15 degrees above average.
Thur/Fri/Sat look to be the hottest days this week with cooling
by Sunday. /Nisbet

&&

.AVIATION...
18Z TAFS: Look for increasing middle and high cloud ceilings
increasing through the day, especially in and near the Cascades.
Thunderstorms are possible in the afternoon around the Cascades
and Blue Mountains...and potentially in the vcnty of EAT and LWS
where the risk is smaller. Tonight a potent disturbance moves up
from OR, into the Columbia Basin and near the Cascades. This will
bring a better threat of thunders for all TAF sites. Chances will
approach EAT/MWH/PUW/LWS starting around 02-04Z and toward the GEG
to COE area around 05-09Z. There is the potential for a line of
storms to develop, with a leading outflow boundary with
breezy/gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  93  67  93  65  94 /  20  30  10   0   0   0
Coeur d'Alene  71  91  65  90  61  93 /  20  30  20   0   0   0
Pullman        66  90  58  89  56  91 /  20  20  10   0   0   0
Lewiston       75  98  69  98  65  99 /  20  20  10   0   0   0
Colville       72  95  62  95  60  96 /  30  40  30  10   0   0
Sandpoint      66  89  58  90  54  91 /  20  40  30  10   0   0
Kellogg        68  88  61  89  60  91 /  10  30  20   0   0   0
Moses Lake     77  99  67  98  65  98 /  30  20   0   0   0   0
Wenatchee      79  97  74  98  70  99 /  30  20  10   0   0   0
Omak           75  96  64  97  61  96 /  50  40  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Red Flag Warning from 5 PM this afternoon to 8 PM PDT Monday for
     East Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Northern Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington South Central Cascade
     Valleys (Zone 676).

     Heat Advisory until 11 PM PDT this evening for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     FIRE Weather Watch from Monday morning through Monday evening
     for East Washington Northeast (Zone 686).

     Red Flag Warning from 5 PM this afternoon to 5 AM PDT Monday for
     East Washington Central Cascade Mountains (Zone 682).

     Red Flag Warning until 5 AM PDT Monday for East Washington South
     Central Cascade Mountains (Zone 680).

&&
Hazardous weather outlook, Jun 28, 9:45 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PDT SUN JUN 28 2015

IDZ002>004-026-WAZ031>036-291745-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
1045 AM PDT SUN JUN 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Today high temperatures will be near and above 100 degrees.

This evening and tonight a front approaches with a threat of
isolated thunderstorms. Some thunderstorms may be dry and carry
the risk of wildfire ignitions. Thunderstorms could also generate
strong and damaging winds, potentially in advance of and/or with
the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday a threat of thunderstorms continues, with the best threat
moving north and east of the Columbia Basin after the morning.
Some thunderstorms may be dry and carry the risk of wildfire
ignitions. Storms may also produce gusty winds.

WAZ038-041>044-291745-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1045 AM PDT SUN JUN 28 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Today high temperatures will be near and above 100 degrees.

This afternoon and tonight a front approaches with a threat of
thunderstorms. Some thunderstorms may be dry and may carry
abundant lightning and the risk of wildfire ignitions.
Thunderstorms may also carry with them strong and potentially
damaging outflow winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday a threat of thunderstorms continues, with the best threat
moving to the Cascades and Okanogan after the morning. Some
thunderstorms may be dry and may carry abundant lightning and the
risk of wildfire ignitions. Thunderstorms may also carry with them
strong and potentially damaging outflow winds.

IDZ001-027-WAZ037-291745-
NORTHERN PANHANDLE-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST MOUNTAINS-
1045 AM PDT SUN JUN 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Today high temperatures will be near and above 100 degrees.

This evening and tonight a front approaches with a threat of
isolated thunderstorms. Some thunderstorms may be dry and carry
the risk of wildfire ignitions. Thunderstorms could also generate
strong and damaging winds, potentially in advance of and/or with
the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday the main threat is thunderstorms...some of which could be
strong and long-lived. Also...some thunderstorms may be dry and
carry the risk of wildfire ignitions. These thunderstorms will
produce gusty winds.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wenatchee Area

When
June 28, 2:30 PM PST to June 29, 9:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
County Official
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The Sleepy Hollow Fire ignited near Wenatchee, WA Sunday Evening June 28, 2015. This urban interface fire expanded to 3000 acres and destroyed 28 structures (homes and business buildings).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574577.